Jump to content

Ciprofloxacin - Aggravate Pots?


jenwic
 Share

Recommended Posts

I just came from the doctor with a prescription for Ciprofloxacin for a UTI. On the medication fact sheet it lists as side effects: lightheadedness,dizziness, anxiety, tremors, numbness, tingling, weakness. Then it says to contact your dr. immediately if you develop fast/irregular heartbeat among many other things. Under drug interactions it mentions corticosteroids (is Florinef one?). It says this med can mess up blood sugar. "Tell your dr. medical history especially of heart problems (e.g., slow/fast/irregular heartbeat). When interactions with some meds occur, it can cause QT prolongation.

YIKES!!! Would you take this?

Link to comment
Share on other sites

Hi,I am very sensitive to many meds. but I did not have a problem with cipro. Good luck with your decision,keep us posted, Pat

Link to comment
Share on other sites

I did read somewhere on line that antibiotics are contra-indicated for people with POTS. I personally can't take the 3-day high doses, I do better with the traditional 10-day lower doses. That being said, you'll have to take something because no one wants to just live with a UTI. Can you leave your doctor a message? Do you usually have sensitivity to medications?

hope you feel better soon,

jump

Link to comment
Share on other sites

YIKES!!! Would you take this?

Corticosteroids - yes, florinef is a corticosteroid but it is a mineralocorticoid not a glucocorticoid (most prescribed steroids are the second type and have anti-inflammatory actions).

Blood sugar - if you are not a Type 1 diabetic it shouldn't be a problem (having an infection also messes up blood sugar levels).

QT prolongation - this is an ECG change associated with some rare genetic problems and certain medications. The usual sinus tachycardia of POTS shouldn't be a problem.

One problem I have heard of with Ciprofloxacin and related antibiotics is inflammation of the tendons - if you notice redness, pain or swelling over any tendons stop the cipro immediately. It is a rare problem but if ignored can lead to tendon rupture. I think that EDSers need to be extra cautious about this.

Bottom line - I have taken Cipro several times and had no problems.

Flop

Link to comment
Share on other sites

I did read somewhere on line that antibiotics are contra-indicated for people with POTS.

Contra-indicated in medical terms means "must not ever have" and is used when a drug would be dangerous. Lots of dysautonomics don't tolerate antibiotics very well (but we don't tolerate infection well either) - this means that avoiding unneccessary antibiotics is important, but don't go with out essential treatment if it is needed.

Flop

Link to comment
Share on other sites

I took cipro last month and had absolutely no side effects. It cleared up the UTI symptoms I had in less than 24 hours-it's an amazing drug when you need it. I would not worry about taking it b/c of concerns about POTS. I would be more concerned about not treating the UTI. But talk to your doctor about any of your concerns. Take care!

Link to comment
Share on other sites

Cipro is what caused my autonaumic dysfunction. I had only taken it for an eye infection and developed POTS immediately afterwards. Cipro also causes neurological damage so I would be careful, this is a very strong antibiotic. I know several others from a different forum who have neuo damage from flouroquinolones and who also developed POTS after taking these antibitics.

Link to comment
Share on other sites

I'm with Sara on this one...please be careful. I used to take Cipro for UTIs and didn't have any issues but then I was prescribed Levaquin (same family) and there is a possibility that it caused my dysautonomia symptoms. I will never let someone prescribe that for me again...everyone is different, but just be careful.

Link to comment
Share on other sites

i've been on just about every antibiotic in the book & have never had any problems with any of them, including cipro. this does NOT mean that antibiotics should be taken without discretion, but if you have a documented UTI that your doctor feels is necessary to treat and you don't have a history of problems with antibiotics i wouldn't worry.

if you read the full prescribing info for almost any drug you'll notice that almost ALL of them have a huge list of horrible sounding side effects, complications, etc. it's good to be informed/ aware but most of the things listed are often things that happened to one person when taking the drug & aren't even for sure related to the med.

hope you're feeling better soon,

:blink: melissa

Link to comment
Share on other sites

In response, yes I am usually very sensitive to meds, which is why I'm very scared to try this one. My dr. gave me the prescription with out testing my urine, just on my description of how I felt. I tried to call him back today, but he is not in the office and I have no way of reaching him.

All last night and today I have guzzled water and cranberry juice, but tonight I'm running a low grade fever (99.7). I guess I will have to see another dr. if I decide not to try this cipro.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...